Tag Archives: cortisone

PTSD from old pain?

Note: it is kind of hard for me to type right now, I am laying in bed with my right leg very elevated and my mini-laptop on my chest (propped up on a blanket so I can see the keyboard) and I am more than a little doped up so bare with me. Today I got my forth set of cortisone shots in my knees and for the first time the shot themselves were very painful due to inflammation of the joint and connective tissue. Since it is difficult for me to take any kind of anti-inflammatory medicine due to the weight loss surgery making NSaId drugs dangerous for me I had not thought to take anything for swelling and since the pain was not too bad when I walked in I thought everything would be ok. WRONG…the shots themselves were unusually painful and afterwards we went out to coffee and I walked a little thinking that it would help break down the crystals in the cortisone and loosen my knees up. WRONG AGAIN we went home (appointment at 10:10, coffee around 11, then home by 1) and my right knee started to ache a bit so I went to bed and made a big mistake. I had my electric throw over me and the heat from it may have increased the swelling because quickly the pain was excruciating and I could barely move. Alex needed to sleep since he works nights so I got out of bed and took some pain meds and even some rum out of desperation and no luck. A call to the doctors office had them informing me this sometimes happens and that if there is swelling before the shot it can be made worse which hurts and can pinch the already damaged nerves. They said to elevate it and ice it (I hate that part) I lay on the couch with my knee up and a bag of frozen cauliflower on it and called my mom and cried because the pain not only was so bad but because it reminded me of the years of pain I had with arthritis and the many many times I hurt this bad with arthritis when I was twice this big. I had jinxed myself by saying that the worst pain with the cortisone worn off before the shot was not as bad as an average day at over 440. I think if it is possible I have a form of PTSD where my knee pain is concerned, I am terrified of the pain not going away and spending the rest of my life like this. There will come a time when I need the knee replacements and I understand that they are horribly painful for months and ache for up to years but I am trying to put it off if at all possible and lose more weight…I think I needed this reminder about how serious this all is to motivate me.

If I had any doubt that I really do need to lose more, that I need to be far more serious about it all then this changed that, taking a step and wanting to throw up from the pain makes me realize that I can never slack, I can never allow myself to gain back the crippling weight that did this to my joints in the first place.

Another note, out of desperation I took a celebrex, I took maximum strength chewable antacid, ate some stomach coating stuff and hoped for the best (still hoping one NSaID doesn’t do too much harm)  In July when I do this again I am doing a few things differently:

#1 super hydrate to help with inflammation

#2 take the 2 days before it easy and not walk all over the place or go out a lot so the knees can relax (i over did in the days leading up to the shot Monday)

#3 the evening before and the early morning of I will take first a Celebrex then later a Midol with hardcore Antacids and stomach coating foods (1 of each…talked to my WLS doc about it nd once in a very long while it is ok)

#4 late night before the shot I will ice my knees for a while and lay on my back with them elevated

#5 as soon as the shots are done I will go home, elevate them and relax, Alex has agreed to plan on taking the 3 days a year I get my shots done off just in case so unlike tonight I wont be home alone if something does happen

and most of all

I want to lose at least 3-4 pounds a month between shots so that I can be down another 12-16 pounds by July (putting me at around 220)

Every pound I lose helps!!

1 Comment

Filed under Arthritis and health issues, fears, goals, Motivation, pain, spoonie, taking steps to improve things, the past

About pain, cortisone and why I am counting down the days

Someone teased me about the fact that every 4 months like clock work I start counting down until I can have cortisone shots in my knees…I dont mean to be annoying about it but since weight loss surgery I really can not take anti inflammatory drugs at all and despite being nearly half the size I was before I still weigh over 230 and that is still a lot on joints that are worn down to micro fractures.
Cortisone relieves the swelling for 3 months, and since I can only have it every 4 months I spend about 3 to 4 weeks being reminded I am not ever going to be ok without knee replacement and realizing everyone i know who had that is still in some kind of pain.  Cortisone is not a pain reliever, it is a anti-inflammatory and by relieving the swelling it takes some of the pressure off the joints and they dont grind so badly.  Right now you can put your hand beside my knee and feel it click and grind over and over as i move the knee…in 3 weeks that grinding will be so much less and so will the pain. I use to take 4 to 6 Tramadol a DAY, I now take less than 20 every 4 months and half of those in the last month.  Before I no side effects and now they knock me out and make me loopy and vicadin is a very once in a long while drug since it makes me sleepy for nearly a day.
So yeah I am counting down the days and I am also glad to remember there is a reason I had this surgery because if I was still twice this big I dont think any level of pain medicine or anti inflammatory drugs would be able to do what the one cortisone shot in each knee does 3 times a year.

BTW My knees are a lot worse than this now

Leave a comment

Filed under Arthritis and health issues